Georgia, 2009Lightning Strike in Georgia, August 4, 2009
August 4, 2009 · NWS JAX · 1 event in 1 county or zone
A surface ridge axis was just south of the forecast area with a light southwest flow regime in place over a moist and unstable airmass. High moisture content was also in place which resulted in storms that yielded heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface ridge axis was just south of the forecast area with a light southwest flow regime in place over a moist and unstable airmass. High moisture content was also in place which resulted in storms that yielded heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 4, 1:29 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 4, 1:29 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT TUE AUG 4 2009
.SYNOPSIS...WEAK SFC PRESSURE PATTERN OVER THE AREA WITH NWLY FLOW
FROM 1000-500 MB ONLY AT ABOUT 5 KT OVER SE GA BUT WLY 5-10 KT OVER
NE FL. A SHORTWAVE TROUGH NOTED OVER SRN GA PER RUC ANALYSIS. SFC
BASED CAPE ON THE ORDER OF 3000-3500 J/KG ATTM WITH RADAR SHOWING
SCT SMALL SHOWERS AND A FEW THUNDERSTORMS OVER THE AREA. TSTMS
CONFINED MAINLY S OF LINE FROM GNV-SGJ FROM OUTFLOW BOUNDARIES AND W
COAST SEA BREEZE.
.SHORT TERM...TONIGHT-FRIDAY.
TONIGHT...SCT SHOWERS AND STORMS WILL MAINLY BE LOCATED OVER THE NE
FL ZONES THIS EVENING WITH MORE ISOLD ACTIVITY OVER SE GA. DRY AIR
IN THE MID LEVELS TONIGHT MAY ENABLE SOME PATCHY FOG TO DEVELOP OVER
INLAND SE GA.
WEDNESDAY...GFS SHOWS MEAN LAYER TROUGH CONTINUING JUST W OF THE CWA
AS DOES THE NAM MODEL. THE COMBINATION OF THE LOW AND MID LEVEL
TROUGH AND MORE SWLY TRAJECTORY IN THE LOW LEVELS WILL SUPPORT POPS
TO REMAIN WELL INTO THE CHANCE CATEGORY ALL ZONES AGAIN WITH 60%
POPS ADVERTISED INLAND JUST W OF THE ST JOHNS RIVER AND E OF I-75
DUE TO W/E COAST SEA BREEZE INTERACTIONS. MAX TEMPS IN THE LOWER TO
MID 90S EXPECTED. WED NIGHT...CHANCE PRECIP OVER NE FL IN THE
EVENING WITH ISOLD ACTIVITY FAR SW ZONES AND SE GA FOR NOW. ACTIVITY
MAY LAST THROUGH ABOUT MIDNIGHT AS OUTFLOWS MAY SUPPORT LATE
ACTIVITY IN SE GA.
THURSDAY...NOT MUCH CHANGE WITH TROFINESS REMAINING JUST W OF THE
AREA/PWATS NEAR 1.8 INCHES AND SWLY FLOW PROMOTING LATE MORNING AND
AFTERNOON SHOWERS AND STORMS AGAIN PUSHING OFF TOWARD THE NE.
GUIDANCE IS CLUSTERED AROUND CHANCE POPS WHICH IS SEEMS REASONABLE
ATTM. CHANCE POPS OVER ERN ZONES THU EVENING WITH LOWS IN THE LOWER
TO MID 70S.
FRIDAY...SFC HIGH PRESSURE PROGGED TO NUDGE INTO THE SRN ZONES AND
MEAN FLOW APPEARS TO BE SHIFTING AROUND TO S TO SSE. THIS SHOULD
RESULT IN HIGHER COVERAGE/RAIN CHANCES OVER INLAND ZONES AS THE ATL
COAST SEA BREEZE PUSHES FURTHER INLAND. MAX TEMPS IN LOWER TO MID
90S. HEAT INDEX VALUES WILL LIKELY PUSH JUST ABOVE THE 100 MARK EACH
DAY...POSSIBLY IN LOWER-MID 100S FRIDAY.
MAIN IMPACTS FROM TSTM IN THE SHORT TERM WILL BE STRONG/PSBLY SEVERE
WIND GUSTS...HEAVY RAINFALL...AND EXCESSIVE LIGHTNING.
&&
.LONG TERM...SATURDAY-TUESDAY. THE MAIN WEATHER PLAYER FOR THE
FORECAST AREA WILL BE A MID AND UPPER LEVEL HIGH PRESSURE SYSTEM
INITIALLY OVER THE SE U.S. AND SLOWLY MIGRATING WWD EARLY NEXT WEEK.
SUBSIDENCE AND LOWER THAN AVERAGE PWAT VALUES WILL REFLECT IN RAIN
CHANCES AT OR BELOW NORMAL. BEST RAIN CHANCES ANTICIPATED FOR THE
INLAND AREAS AS DEEP LAYER MEAN FLOW WILL HAVE AN EAST COMPONENT.
TEMPS WILL GENERALLY BE AOA CLIMO AS SUBSIDENCE INCREASES OVER THE
REGION WITH MAXES IN THE LOW-MID 90S AND MINS IN THE LOW-MID 70S.
HEAT INDEX READINGS ONCE AGAIN PUSH UP TO ABOUT 104-108 FROM SAT-MON.
&&
.AVIATION...MAINLY POPUP STORMS EXPECTED ARND EAST COAST TERMINALS
AND HAVE VCTS UNTIL 00Z. TSRA NOW S OF GNV AND MAY ADD TEMPO FOR
TSRA IF APPEARS STORMS WILL MOVE OVER TAF SITE. OTHERWISE HAVE
TEMPO FOR MVFR AT VQQ FROM 08Z-10Z AND CB ADDED AFTER 15Z WED.
&&
.MARINE...WINDS ARE SE ARND 10 KT NEAR SHORE AND SOUTH LESS THAN
10 KT AWAY FROM THE COAST. SOUTH WINDS WILL DOMINATE WITH HIGH
PRESSURE OFFSHORE...THEN BY LATE IN WEEK WINDS SHIFT TO SE AS HIGH
PUSHES INTO LOCAL WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 70 94 71 93 / 20 40 20 40
SSI 76 90 76 89 / 20 40 20 40
JAX 73 92 72 91 / 30 50 30 40
SGJ 74 89 75 89 / 30 50 30 30
GNV 71 91 72 93 / 30 60 30 40
OCF 71 92 71 93 / 30 60 20 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
SHASHY/TRABERT/KEEGAN
Hazardous weather outlook, Aug 4, 9:38 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1038 AM EDT TUE AUG 4 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-050930-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1038 AM EDT TUE AUG 4 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST
FLORIDA WITH SCATTERED ACTIVITY EXPECTED ELSEWHERE THIS AFTERNOON AND
EVENING. THE SLOW MOVEMENT OF THE STORM ACTIVITY WILL PROMOTE
LOCALLY HEAVY RAINFALL AND MINOR FLOODING CONCERNS. A FEW OF THE
STORMS WILL BECOME STRONG WITH EXCESSIVE LIGHTNING AND GUSTY WINDS.
STORMS MOTION WILL BE TOWARD THE EAST AND SOUTHEAST AROUND 5 TO 10
MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST EACH DAY WITH A
FEW STRONG THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EARLY
EVENING. A GRADUAL DECREASE IN THUNDERSTORM CHANCES IS EXPECTED
ACROSS THE AREA FROM WEDNESDAY INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Aug 4, 3:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 PM EDT TUE AUG 4 2009
FLZ024-025-042100-
DUVAL-NASSAU-
409 PM EDT TUE AUG 4 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN NASSAU
AND NORTHERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...
AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST
OF OCEANWAY TO 3 MILES NORTHEAST OF BRYCEVILLE...MOVING SOUTHEAST AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
RATLIFF...BRYCEVILLE...JACKSONVILLE INTERNATIONAL AIRPORT AND
OCEANWAY THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3042 8149 3029 8186 3044 8203 3061 8157
TIME...MOT...LOC 2009Z 298DEG 10KT 3053 8157 3042 8191
ZAPPE
Special weather statement, Aug 4, 3:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 PM EDT TUE AUG 4 2009
FLZ024-025-042100-
DUVAL-NASSAU-
410 PM EDT TUE AUG 4 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU AND
NORTHEASTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...
AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 9 MILES NORTH OF YULEE...OR 4 MILES NORTH OF
ST. MARYS...MOVING SOUTH AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND AMELIA CITY AND YULEE THROUGH 500 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3053 8145 3053 8148 3051 8145 3048 8145
3042 8149 3061 8156 3057 8170 3072 8162
3070 8153 3072 8150 3070 8147 3070 8145
TIME...MOT...LOC 2011Z 043DEG 9KT 3076 8156
ZAPPESpecial weather statement, Aug 4, 3:17 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
417 PM EDT TUE AUG 4 2009
GAZ166-042045-
COASTAL CAMDEN-
417 PM EDT TUE AUG 4 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
445 PM EDT...
AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF KINGS BAY BASE...OR 4
MILES SOUTHEAST OF KINGSLAND...MOVING SOUTHWEST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGS BAY BASE AND
DUNGENESS THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3071 8145 3072 8148 3073 8149 3072 8150
3073 8165 3074 8168 3084 8164 3083 8147
3082 8148 3082 8145 3078 8145 3078 8144
TIME...MOT...LOC 2018Z 060DEG 10KT 3076 8160
ZIBURASpecial weather statement, Aug 4, 3:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
418 PM EDT TUE AUG 4 2009
FLZ025-042100-
DUVAL-
418 PM EDT TUE AUG 4 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN DUVAL
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 500 PM EDT...
AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
FORT CAROLINE TO 9 MILES WEST OF NORMANDY...MOVING SOUTHEAST AT 10
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
NORMANDY...TALLYRAND...RIVERSIDE...DOWNTOWN JACKSONVILLE...UNF...SAN
PABLO...SAN MARCO...ORTEGA...MAYPORT AND JACKSONVILLE HEIGHTS THROUGH
500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3019 8179 3029 8185 3042 8149 3051 8143
3040 8141 3040 8140 3030 8140
TIME...MOT...LOC 2018Z 334DEG 10KT 3052 8150 3034 8190
ZAPPESpecial weather statement, Aug 4, 3:20 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT TUE AUG 4 2009
FLZ021-022-042100-
COLUMBIA-SUWANNEE-
420 PM EDT TUE AUG 4 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL SUWANNEE
AND WESTERN COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...
AT 421 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES WEST OF
MCALPIN TO 6 MILES EAST OF MCALPIN...MOVING SOUTHEAST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MCALPIN AND
OBRIEN THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3021 8318 3022 8279 3004 8273 3003 8302
3009 8310
TIME...MOT...LOC 2021Z 334DEG 8KT 3015 8311 3014 8285
ZAPPESpecial weather statement, Aug 4, 3:22 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 PM EDT TUE AUG 4 2009
FLZ032-033-037-042100-
CLAY-PUTNAM-ST. JOHNS-
422 PM EDT TUE AUG 4 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
CLAY...PUTNAM AND CENTRAL ST. JOHNS COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...
AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES EAST OF
BAKERSVILLE TO 4 MILES SOUTH OF INTERLACHEN...WITH LITTLE MOVEMENT.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PICOLATA...
MANNVILLE...JOHNSON...INTERLACHEN...HOLLISTER...FLORAHOME...
CARRAWAY... BOSTWICK...BAKERSVILLE AND SPUDS THROUGH 500 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2948 8177 2948 8183 2951 8184 2953 8184
2953 8188 2952 8190 2952 8193 2951 8196
2963 8203 3005 8143 2975 8132
TIME...MOT...LOC 2022Z 270DEG 8KT 2990 8142 2955 8190
ZAPPELightning, Camden
- When
- August 4, 3:40 PM EST
- Where
- Camden County, 1.5 mi SSE of St Marys
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 30.710, -81.540
Lightning struck a cabinet store named Henry's Cabinets in St. Marys. Numerous explosions occurred due to lacquer's and other chemicals exploding inside the shop. All persons evacuated safely with no injuries. The shop was destroyed. The cost of damage was estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 4, 2009$45 million · 61 kt wind · 37 events
- Hail and Damaging Winds in Illinois, August 4, 20091 injured · $881,000 · 61 kt wind · 47 events
- Tornado and Flash Flood in Indiana, August 4, 20091 injured · $338,000 · EF1 · 40 events
- Tornado and Flash Flood in Kentucky, August 4, 20091 injured · $741,000 · EF0 · 21 events
- Hail and Damaging Winds in Nebraska, August 4, 2009$1.1 million · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in Tennessee, August 4, 20091 injured · $306,000 · 90 kt wind · 13 events
- Flash Flooding and Flood in Kentucky, August 4 to 5, 2009$161,000 · 55 kt wind · 21 events
- Hail and Damaging Winds in Georgia, August 4, 20091 injured · $130,000 · 1 in hail · 6 events
- Flash Flood and Hail in Missouri, August 4, 2009$135,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Tennessee, August 4, 2009$99,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Indiana, August 4 to 5, 2009$111,000 · 1 in hail · 12 events
- Damaging Winds and Heavy Rain in Illinois, August 4, 2009$128,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178243.